A 21-year-old member asked:
Disclaimer

i'm allergic to penicillin. what are the complications if i am given this antibiotic by accident?

2 doctor answers
Dr. Alan Goldsobel
43 years experience Allergy and Immunology
Depends: When one is truly allergic to penicillin, if given this could cause a reaction anywhere from hives to serious anaphylaxis. A great number of people who have a history of a reaction to penicillin, especially just a rash, may not truly be allergic or at risk. A board certified allergist can do an evaluation including allergy skin tests and an oral challenge if indicated.
Answered on Dec 28, 2016
6
6 thanks
Dr. Marc Rosenthal
Specializes in ENT and Head and Neck Surgery
See below: Symptoms can vary from a mild rash to anaphylaxis and death. Allergic reactions to medications can be more severe with each additional exposure once an allergy develops. You should not take penicillin or similar medications if you have a known allergic reaction to it.
Answered on Dec 9, 2016
3
3 thanks

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
Unlimited visits
$10/month

Related questions:

A 49-year-old member asked:
Dr. Thomas Josa
38 years experience Allergy and Immunology
"cillins": Drugs where 'cillin is at the end of the name are penicillin derivatives. It turns out that drugs like Cephalosporins which share some features of th ... Read More
A 24-year-old female asked:
Dr. John Chiu
Dr. John Chiu answered
56 years experience Allergy and Immunology
No: It's never a good idea to use antibiotic without a doctor's advice. Besides there are better alternative in abx for treating UTI than penicillin- rela ... Read More
A 25-year-old female asked:
Dr. Paul Grin
Dr. Paul Grin answered
35 years experience Pain Management
Nothing to worry: Since the nerve of the tooth has been removed already and tooth is non-vital, you won't feel any pain. The only extra step in this procedure is removi ... Read More
1
1 thank
A 29-year-old male asked:
Dr. Oscar Novick
57 years experience Pediatrics
Pus: Seek a reevaluation with your doctor if you are unhappy with the progress of your abscess. A change of antibiotics may be in order

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
Unlimited visits
$10/month